Alert archive / West Virginia / Flash Flood Warnings in 2003

Flash Flood Warning 93, NWS Baltimore/Washington

August 10, 2003Pendleton County, West Virginia

NWS Baltimore/Washington issued this flash flood warning at Aug 10, 2003, 6:19 PM EDT for Pendleton County, West Virginia. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2003, 6:19 PM EDT (22:19 UTC)
Expired
Aug 10, 2003, 10:15 PM EDT
In force
4 hr
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

County Pendleton County, WV

The radar

The Sterling radar (KLWX), 176 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.3 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2003-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 356 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2003-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
356 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
731 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KLWX 102222
FFWLWX
WVC071-110215-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
619 PM EDT SUN AUG 10 2003

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* FLASH FLOOD WARNING FOR
  PENDLETON COUNTY IN EASTERN WEST VIRGINIA

* UNTIL 1015 PM EDT.

* AT 619 PM EDT...RADAR INDICATED STATIONARY THUNDERSTORMS WITH VERY 
  HEAVY RAIN OVER WESTERN PENDLETON COUNTY. RADAR INDICATES THAT TWO 
  TO THREE INCHES OF RAIN HAS ALREADY FALLEN OVER THE WARNED AREA. 
  ANOTHER ONE TO TWO INCHES WILL BE POSSIBLE THROUGH 1015 PM EDT.


A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT.

MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES CARRIED AWAY BY RISING
WATER. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF
WATER COVERS THE ROADWAY.

NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT.
STAY AWAY FROM DRAINAGE DITCHES AND STORM DRAINS AS THEY CAN BECOME
DEADLY TORRENTS AFTER HEAVY RAIN. TO ESCAPE RISING WATER MOVE UP TO
HIGHER GROUND.

LAT...LON 3858 7958 3870 7936 3887 7922 3897 7949
          3863 7976

$$
STRONG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 2:30 PM EDT, 3 hours 49 minutes earlier.

Area forecast discussion, Aug 10, 2:30 PM EDT, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
230 PM EDT SUN AUG 10 2003

.SHORT TERM(TONIGHT AND MONDAY)...
COVERAGE MUCH LESS TODAY WHEN COMPARED TO RADAR OF 24 HOURS AGO.
AIRMASS IS VIRTUALLY THE SAME WITH HIGH DEWPOINTS AND PWAT VALUES.
EXPECT CONVECTION TO INCREASE SOME...AS SKY CONDITIONS IMPROVE/TEMPS
RISE.

UPPER SUPPORT FOR THUNDERSTORM DEVELOPMENT NOT AS GOOD TODAY PER
ETA/GFS AS YESTERDAY. UPPER DIVERGENCE/JET SUPPORT IS WEAKER.
HOWEVER WHERE STORMS DEVELOP...THEY WILL STILL BE EFFICIENT RAIN
PRODUCERS. FFG OVER PORTIONS OF VA AT 1.2/HR. THESE AREAS HAVE A
FFA IN EFFECT THROUGH EARLY EVENING AND WILL LEAVE WATCH UP THROUGH
MID EVENING.

MORE FOG AND LOW CLOUDS EXPECTED LATE TONIGHT AND EARLY MONDAY. WILL
CARRY 50 POPS ACROSS THE BOARD TONIGHT AND 40 TOMORROW. TEMPS A
BLEND OF MET/MAV GUIDANCE. /CPW

.LATER PERIODS...PTTN SHWS SIGNS OF EVENTUALLY BREAKING DWN. TIL
THEN...PERSISTENCE REIGNS...W/ MAINLY AFTN-EVE SHRA/TSRA...OCNLY
ENHANCED BY S/WVS PROPAGATING NWD ALNG STALLED BNDRY. AS RDGG INCRS
HOLD ON AREA...AREAL CVRG WL BCM LESS. AS SUCH...WL STEP POPS DWN
EACH AFTN-- 40 POPS TUE..30 WED..ETC. BY WED...H5 PTTN REMINISCENT
OF SUMMER...W/ ATLC COAST INFLUENCED BY BERMUDA HIGH MORE THAN
GRTLKS TROF.

XTNDD...CUD IT BE?  RDG CONTS TO BLDS ACRS CWFA...AND SUSTAINS
ITSELF FOR THE WKND. AS MNTND IN HPC PREEPD...S/WV SWINGING THRU SAT
APPRS ODD...AND WAS IGNORED. THAT MEANS SCT CLDS...TEMPS MORE
SEASONABLE...AND MOST IMPORTANTLY NO MNTN OF POPS FOR 4 CONSECUTIVE
DAYS. A 20 POP WAS KEPT IN THE GRIDS THU FOR CONTINUITY SAKE...WHICH
ALSO FALLS IN LINE W/ STEP-DWN PHILOSOPHY ABV AS WELL AS CLIMO. WL
REVISIT THIS ISSUE TMRW...AS RISING HGTS/WRMG TEMPS MAY CAP ANY
CNVCTN.

HTS

.LWX...
DC...NONE.
MD...FLOOD WATCH THRU THIS EVE MDZ002>003.
VA...FLOOD WATCH THRU THIS EVE VAZ021...VAZ025>031...VAZ036>037.
WV...FLOOD WATCH THRU THIS EVE WVZ048>055.
MARINE...NONE.
Hazardous weather outlook, Aug 10, 11:24 AM EDT, 6 hours 55 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-110900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1045 AM EDT SUN AUG 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON

A FLOOD WATCH IS IN EFFECT THIS AFTERNOON AND EVENING FOR THE
SHENANDOAH VALLEY AND FOOTHILLS.

SIGNIFICANT RAINFALLS OVER THE PAST TWO DAYS HAVE LEFT SOIL
CONDITIONS NEARLY SATURATED OVER THE SHENANDOAH VALLEY AND ADJACENT
FOOTHILLS. MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED. THE
THUNDERSTORMS THIS AFTERNOON AND THIS EVENING WILL BE CAPABLE OF
PRODUCING VERY HEAVY RAINFALL AND POSSIBLE FLOODING.

SOME OF THE STRONGER THUNDERSTORMS COULD PRODUCE 2 TO 3 INCHES OF
RAINFALL IN A SHORT PERIOD OF TIME WHICH WOULD BE SUFFICIENT TO
CAUSE FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT SPOTTERS ARE ENCOURAGED
TO FORWARD HEAVY RAINFALL OR FLOODING REPORTS TO THE NATIONAL
WEATHER SERVICE IN STERLING.

CPW/MANNING

In the hours before

Special weather statement, Aug 10, 5:57 PM EDT, 22 minutes before
WVZ054-102300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
557 PM EDT SUN AUG 10 2003

...HEAVY RAIN IN WESTERN PENDLETON COUNTY...

AT 6 PM...DOPPLER RADAR INDICATED A STATIONARY THUNDERSTORM IN
WESTERN PENDLETON COUNTY ALONG THE WESTERN RIDGES. AREAS ALONG THE
NORTH FORK RIDGE AND THE NORTH FORK OF THE SOUTH BRANCH OF THE
POTOMAC RIVER SHOULD EXPECT VERY HEAVY RAIN BETWEEN 6 AND 7 PM AND
RAPID RIVER RISES. BE ALERT DRIVING IN WESTERN PENDLETON COUNTY AS
HEAVY RAIN MAY PRODUCE SMALL LANDSLIDES OVER THE ROAD AND WATER OVER
THE ROAD.

STRONG

Nearby

Flash Flood Warnings in West Virginia, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.